Alert archive / Kentucky / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 56, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2022, 1:54 AM CDT for 9 counties in Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2022, 1:54 AM CDT (06:54 UTC)
- Expired
- May 1, 2022, 2:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Edmonson County, KY, Grayson County, KY, Green County, KY, Hardin County, KY, Hart County, KY, Larue County, KY, Marion County, KY, Nelson County, KY, Taylor County, KY
The radar
The Louisville radar (KLVX), 59 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 387 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 12:04 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 1, 12:04 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Louisville KY 104 AM EDT Sun May 1 2022 ...Updated Aviation Discussion... ..Mesoscale Update... Issued at 948 PM EDT Sat Apr 30 2022 The first wave of convection has stayed subdued as expected early this evening. However, we are starting to see a slow uptick in coverage and intensity as the stronger low level jet core overspreads the area, and the mid level cap starts to erode a bit. This trend should continue through the next few hours, with scattered to numerous thunderstorms expected overnight ahead of the approaching front. Although we have lost a bit of surface based instability, we still have modest to moderate MU CAPE values in the 1000-1500 J/KG range that should persist through the overnight. In addition, a second ML CAPE axis just ahead of the front should overspread the area again around and after Midnight. So, do think that an isolated damaging wind and hail threat will still exist with the strongest storms. Still think the overall tornado threat is low, but not zero as the initially more favorable low level wind field should veer with time and create an overall more unidirectional shear profile. Previous Update... Issued at 537 PM EDT Sat Apr 30 2022 Things are quiet across our CWA at this hour, however convection is beginning to fire off to our west along two distinct axes. The lead line of broken convection is currently stretching from the Ohio/Mississippi River confluence up through the lower Wabash River Valley. Oddly enough, this convection is embedded in an area of minimal instability, but appears to be driven/forced by the narrow low level jet axis and/or some differential heating. A look at satellite imagery also shows the convection embedded in/near a corridor of heavy cloud cover, which makes sense that it is more forced given the overall instability minimum between our unstable, but capped environment, and the main instability axis farther to the west just ahead of the main front. Overall, don't expect this lead convection to do much as it enters our CWA over the next few hours. HRRR has picked up on this activity, but shows it mostly weakening later this evening (at least initially). Although there isn't as much concern for the initial convection, there is some concern for what could occur between 00-09z as a stronger core of the low level jet ramps up (40-45 knots), and enough instability (1000-2000 J/KG of MUCAPE) lingers through much of the overnight. We will be holding onto 500-1000 J/KG or less of SB CAPE by this time so a widespread severe threat should be somewhat diminished, however overall coverage and intensity of actual storms may increase through 03 or 06z given the added forcing. So, think that an isolated wind/hail threat could still be on the table overnight. The overall shear profile does look to become more unidirectional with time, although can't rule out a few supercells (perhaps a few splitters?) in that 00-06z time frame given a somewhat veered profile. The overall low level shear component is lacking a bit for a more concerning tornado threat later this evening, but it isn't zero either. Will have to see how things evolve, and if the low level winds stay backed or veer pretty quickly to a more unidirectional overall profile. Did also want to mention that we do have a moderate amount of instability over our area right now, however we are capped just above 700 mb. Outside of the convection entering our CWA from the west, this should mostly keep our area in check until the cap erodes between 00-03z. That timing also lines up with the arrival of the LLJ/forcing which also makes sense. So, the bottom lines is that the severe threat should begin increasing by 8-9 PM EDT. && .Short Term...(This evening through Sunday) Issued at 330 PM EDT Sat Apr 30 2022 ...Possible Strong-to-Severe Storms Tonight... Synopsis...An upper-level low and associated occluded surface reflection will slowly transition from the High Plains to the Upper Midwest. This will push a cold front towards the lower Ohio Valley tonight, so expect storm chances to ramp up after sunset. Meanwhile, central Kentucky and southern Indiana have been in the warm sector this afternoon with a higher than previously thought warming and destabilization given the early dissipation of the cloud debris. Models are generally depicting the current state fairly well; however, they start differing once the front moves through our area with varying degrees of convective intensity as the storms move to the east. Although the aforementioned scenario is certainly plausible due to the lack of diurnal instability, the strongest outputs represent a more continuous threat thanks to a sustained LLJ intrusion. Rest of Today - Tonight...The rest of this afternoon should stay partly cloudy with a low chance of isolated showers to the north while temperatures and dewpoints top around the low 80s and 60s, respectively. Then, the cold front will be entering southern Indiana by 1/00Z and progressively move through the rest of the forecast area until right before sunrise tomorrow when most of the storms will be moving east of I-75. As mentioned in previous forecast packages, there is a possibility of strong-to-severe storms for tonight, mainly along and behind the frontal line. The main severe threat with the strongest cores is damaging wind, although hail is not out of question if discrete organized convection is realized and lasts long enough. The current reasoning for tornado risk is very marginal given the rapid near-surface destabilization. Forecast soundings favor a conditional chance of a brief spin-up in southern Indiana in the early evening given the low-level kinematic and thermodynamic parameters. Nonetheless, deep layer shear will lag behind the warm sector and the frontal line, which undermines a greater confidence on storm organization and updraft maintenance. Finally, there is a marginal risk of localized flooding concerns west of I-75 that overlaps with the better storm coverage and healthier rain rates. However, it is important to note that the lowest 1-,3-hr FFG is placed at this moment around the Cumberland and an small section of the Bluegrass area. Taking into account the moisture content and slow Corfidi upshear vectors, some instances of flash flooding might occur in the previously-mentioned areas should the frontal line maintains the strong convection. Tomorrow...Improving conditions area-wide as the post-frontal rain exits to the east after sunrise. Temperatures will stay a few degrees above normal even though not as warm as today, for example. Sunday afternoon will be rain-free, with mostly clear skies, and gusty westerly winds. .Long Term...(Sunday night through Saturday) Issued at 205 PM EDT Sat Apr 30 2022 ...Chance of strong/severe storms Tuesday... Synopsis: Expect an active stretch of weather this coming work week as several upper waves are progged to move through the area. Chances of showers will be present through much of the week with the best chances for thunderstorms Tuesday and Friday as cold fronts sweep through the OH Valley. Discussion: By Sunday night, clearing skies will prevail as the cold front pushes east to the Appalachians. Pleasant conditions will continue through Monday early afternoon as surface high pressure skirts across the OH Valley under brief upper level ridging. Expect morning lows in the upper 40s to low 50s Monday with afternoon temperatures rising into the mid to upper 70s for most, while some urban locations and areas along the KY/TN border peak around 80 under increasing mid to high cloud cover. Tuesday will be our next active weather day as a closed 5H low over the Central Plains and associated surface low advances NE into IN/OH. Rain showers with embedded thunderstorms will spread across the area as a surface warm front lifts northward through the Commonwealth accompanied by a 45-50kt LLJ and a moist atmosphere thanks to deep SW flow. There is potential for strong to severe storms Tuesday as models advertise ample instability with CAPE values around 1500 J/kg alongside modest shear and surface dew points in the mid 60s. Model disparity exists as to exactly when and where the cold front will reside by Tuesday evening, but will closely watch this system as new data becomes available. Wednesday will likely see residual light precip in the form of either light rain or light drizzle for some as the system exits to the NE, but dry conditions should prevail for the latter portion of Wednesday through Thursday late morning as brief low amplitude ridging moves through the area. A cooler air mass and cloud cover will also serve to quell temperatures a bit with afternoon highs only reaching into the upper 60s to low 70s. Forecast confidence decreases beyond Wednesday as models greatly diverge in their handling of another closed upper low that will traverse the Rockies and head toward the OH Valley. GFS and CMC show the system moving rather progressively and pushing to our NE by late Friday night. This would likely lead to a dry Saturday (though GFS soundings do show lingering low level moisture indicative of a drizzle scenario through the early morning hours). The Euro on the other hand has a much slower solution with the surface low lingering over the OH Valley throughout the weekend. Will go with a model blend for now with mention of chance showers for Saturday, but this will likely change over the coming days. && .Aviation...(06Z TAF Issuance) Issued at 103 AM EDT Sun May 1 2022 At the beginning of the TAF period a cold front extended from an occlusion near ORD south-southwestward to just east of DFW. Ahead of this boundary scattered storms have developed and will push eastward during the pre-dawn hours. These storms will be capable of brief sub- VFR ceilings/vsbys and gusty winds as they cross over any given location. Storms will move off to the east early this morning, leaving us with a mostly sunny and breezy day. Behind the departing front and south of its parent low over the Great Lakes, winds will come in from the west around 10-15kt with gusts to 25kt. Those winds will calm down as the sun sets tonight. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale Update...BJS Short Term...ALL Long Term...CG Aviation...13
Hazardous weather outlook, Apr 30, 2:51 PM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 351 PM EDT Sat Apr 30 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-012000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 351 PM EDT Sat Apr 30 2022 /251 PM CDT Sat Apr 30 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Strong-to-severe storms will be possible tonight, generally along and west of Interstate 65. Locally damaging winds and hail will be the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a risk of strong to severe storms Tuesday afternoon and evening. The main weather hazards would be damaging wind gusts and perhaps some marginally severe hail. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any size hail or wind damage to the National Weather Service in Louisville this evening and tonight. GENERAL STORM MOTION OF THE DAY: Storms will move toward the northeast at 35 to 40 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information, can be found at weather.gov/louisville. ALL/CG
In the hours before
Special weather statement, Apr 30, 9:04 PM CDT, 4 hours 50 minutes before
Special Weather Statement National Weather Service Louisville KY 1004 PM EDT Sat Apr 30 2022 INZ091-092-KYZ030-031-010230- Floyd IN-Clark IN-Jefferson KY-Oldham KY- 1004 PM EDT Sat Apr 30 2022 ...A strong thunderstorm will impact portions of southeastern Clark, east central Floyd, Oldham and north central Jefferson Counties through 1030 PM EDT... At 1003 PM EDT, Doppler radar was tracking a strong thunderstorm over Jeffersonville, moving northeast at 45 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Northfield, Glenview Hills, Glenview Manor and Hills And Dales around 1010 PM EDT. Prospect, Barbourmeade, Green Spring, Spring Valley and Brownsboro Farm around 1015 PM EDT. Other locations in the path of this storm include La Grange. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3854 8544 3839 8534 3823 8581 3832 8585 TIME...MOT...LOC 0203Z 241DEG 40KT 3829 8574 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH BJS
Special weather statement, May 1, 12:13 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
113 AM EDT Sun May 1 2022
INZ076-083-010545-
Orange IN-Dubois IN-
113 AM EDT Sun May 1 2022
...Strong thunderstorms will impact portions of Dubois County through
145 AM EDT...
At 112 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Jasper to 9 miles
northwest of Dale. Movement was northeast at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Frequent cloud to ground lightning strikes.
Strong thunderstorms will be near...
Jasper around 125 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3849 8695 3851 8693 3850 8691 3850 8688
3853 8683 3853 8669 3869 8667 3839 8669
3824 8707
TIME...MOT...LOC 0512Z 239DEG 46KT 3850 8704 3827 8709
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
BJSSpecial weather statement, May 1, 12:45 AM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Louisville KY 1245 AM CDT Sun May 1 2022 KYZ027-061-062-071-010615- Grayson KY-Warren KY-Edmonson KY-Butler KY- 1245 AM CDT Sun May 1 2022 ...A strong thunderstorm will impact portions of central Butler, south central Grayson, northwestern Warren and northwestern Edmonson Counties through 115 AM CDT... At 1244 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Morgantown, moving northeast at 50 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Ponding of water on roadways and frequent lightning. This strong thunderstorm will be near... Morgantown around 1255 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3704 8679 3715 8684 3738 8643 3720 8633 TIME...MOT...LOC 0544Z 239DEG 41KT 3713 8674 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH BJS
Special weather statement, May 1, 1:14 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
114 AM CDT Sun May 1 2022
KYZ027-061-062-071-010645-
Grayson KY-Warren KY-Edmonson KY-Butler KY-
114 AM CDT Sun May 1 2022
...Strong thunderstorms will impact portions of east central Butler,
southeastern Grayson, northwestern Warren and northwestern Edmonson
Counties through 145 AM CDT...
At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Morgantown to 8 miles
northwest of Crestmoor. Movement was northeast at 45 mph.
HAZARD...Winds up to 40 mph and dime size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of southeastern
Grayson, northwestern Warren, northwestern Edmonson and east central
Butler Counties, including the following locations... Windyville,
Roundhill, Black Gold, Broadway, Rockland, Peonia, Sadler, Nash,
Sunfish and Huff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3754 8613 3711 8635 3702 8664 3731 8650
TIME...MOT...LOC 0613Z 234DEG 34KT 3728 8647 3704 8660
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BJSSpecial weather statement, May 1, 1:29 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
229 AM EDT Sun May 1 2022
KYZ027-028-053-062-063-010700-
Hart KY-Grayson KY-Edmonson KY-Hardin KY-Larue KY-
229 AM EDT Sun May 1 2022
...A strong thunderstorm will impact portions of southwestern Larue,
Hart, southeastern Grayson, south central Hardin and eastern Edmonson
Counties through 300 AM EDT/200 AM CDT/...
At 228 AM EDT/128 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Brownsville, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Munfordville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3713 8634 3744 8619 3756 8578 3721 8583
3711 8633
TIME...MOT...LOC 0628Z 241DEG 51KT 3725 8626
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:04 PM CDT | Special Weather Statement | LMK | Oldham | 26 min |
| May 1, 12:45 AM CDT | Special Weather Statement | LMK | Butler | 30 min |
| May 1, 1:14 AM CDT | Special Weather Statement | LMK | Edmonson | 31 min |
| May 1, 1:29 AM CDT | Special Weather Statement | LMK | Edmonson, Hart | 31 min |
| May 1, 2:17 AM CDT | Special Weather Statement | LMK | Logan | 28 min |
| May 1, 2:48 AM CDT | Special Weather Statement | LMK | Barren, Green, Metcalfe | 27 min |
| May 1, 3:17 AM CDT | Special Weather Statement | LMK | Adair, Boyle, Casey, Mercer, Metcalfe, Monroe | 28 min |
| May 1, 3:43 AM CDT | Special Weather Statement | LMK | Casey, Garrard, Jessamine, Lincoln | 32 min |
| May 1, 4:12 AM CDT | Special Weather Statement | LMK | Garrard, Lincoln | 33 min |
| May 1, 4:52 AM CDT | Special Weather Statement | LMK | Madison | 23 min |
| May 1, 12:13 AM CDT | Special Weather Statement | LMK | Dubois | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.